New Mexico, 2017

Flash Flood and Hail in New Mexico, August 13, 2017

August 13, 2017 · NWS ABQ · 9 events in 3 counties and zones

The upper level high center shifted well south and east of New Mexico by the 13th and forced stronger westerly flow aloft over the region. The combination of abundant low level moisture in place over eastern New Mexico along with a weak frontal boundary sagging into the area provided the focus for strong to severe thunderstorms with torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The upper level high center shifted well south and east of New Mexico by the 13th and forced stronger westerly flow aloft over the region. The combination of abundant low level moisture in place over eastern New Mexico along with a weak frontal boundary sagging into the area provided the focus for strong to severe thunderstorms with torrential rainfall. A cluster of storms that repeatedly developed over the same area of the east slopes of the Capitan Mountains produced flash flooding near Arabela. State road 368 was closed as several feet of water rushed across the roadway. Union County was the epic center for numerous storms that produced large hail through the afternoon. Hail up to the size of golf balls was reported around Sedan. Yet another round of heavy rainfall between one and two inches impacted much of the Caprock area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 10:55 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 13, 10:55 AM MST, 3 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1155 AM MDT Sun Aug 13 2017

.AVIATION...
18Z TAF CYCLE
Clouds building over the higher terrain of central and western NM
will move southeast and develop into scattered -SHRA/TSRA thru the
afternoon. Storms will produce strong outflow winds, heavy rainfall,
and perhaps a brief cig/vsby restriction under the heaviest cores.
Precip will focus over eastern NM aft 00Z as a northeasterly wind
shift across the plains. SHRA/TSRA will likely continue well into
the evening hours, followed by another round of low cigs from KLVS
to KTCC aft 06Z.

Guyer

&&

.PREV DISCUSSION...253 AM MDT Sun Aug 13 2017...
.SYNOPSIS...
Showers and thunderstorms will favor central areas of the state
today. Very dry air aloft will make it tough for storms to develop
across northern New Mexico this afternoon. The one exception will be
across the northeast highlands and northeast plains where enough low
level moisture will remain for isolated strong to perhaps severe
afternoon and evening storms. Dry west winds will make it difficult
for showers and storms over the northwest quarter of the state
Monday. Isolated activity is expected elsewhere. Dry west winds will
continue Tuesday through Thursday, keeping storm chances mainly
across eastern New Mexico.

&&

.DISCUSSION...
Isolated elevated convection continuing over northeast NM early this
morning as a 60kt wind speed maxima remains over southern CO and far
northern NM. This same speed max will shift south somewhat and
result in a slight risk for severe thunderstorms across far northeast
and east- central NM this afternoon and evening. Elsewhere on the
southern end of the wly wind max, scattered showers and storms will
develop this afternoon and move east at a good clip (~30kt). NAM12
continues to bring single digit RH values at 500mb over northwest and
north- central NM this afternoon, making it pretty tough for any
developing saturated updrafts to survive. Lowered shower/thunderstorm
chances across the northern mountains as a result of this very dry
air aloft.

Dry west winds at all levels associated with a broad upper level
trough moving ewd through the intermountain west take their toll
Monday and especially beyond. West winds start to scour out low level
moisture from the northwest quarter of the state Monday and across
the western two thirds Tuesday through Thursday. Afternoon and
evening thunderstorms will be hard to come by west of the central
mountain chain Tuesday through Friday. A backdoor front is forecast
to drop into eastern NM Friday as the above mentioned broad trough
slides east, likely leading to more widespread convection across
eastern NM and potentially sending low level moisture west of the
central mountain chain Friday night. Meanwhile, the subtropical/Four
Corners high begins rebuilding over southern NM Friday. ECMWF and to
a lesser extent the GFS send the upper high ewd over TX next
weekend. Both models bring an ely wave up from the southwest on day
9.

High temperatures are forecast to be near average for mid August
while low temperatures will likely be below average with the dry air
moving in this week. Low temperatures flirting with the freezing
mark are possible in the Moreno Valley (Eagle Nest and Angel Fire)
Tuesday through Thursday mornings.

33

&&

.FIRE WEATHER...
Once again, high dewpoints amidst the moist atmosphere and recent
wetting storms have yielded excellent humidity recovery early this
morning. A few showers are struggling to sustain themselves at this
hour, mainly in northeast NM, and areas of low clouds and fog have
also developed in the high humidity environment within east central
to northeastern parts of the state. A disturbance aloft in UT is
currently shifting east into CO, and this is expected to ignite
storms, some of which may clip the far northeast corner of NM later
today. Slightly drier air will hang back in north central to
northwestern NM, but still most other zones are expected to observe
scattered, if not numerous, showers and thunderstorms by late in the
day. Any storms that develop in the eastern plains will have the
potential to quickly turn strong to severe with large hail, gusty
downburst winds, and heavy downpours. Temperatures will warm a few
degrees in most areas this afternoon, bringing readings close to
seasonal averages. This afternoon minimum relative humidity will be
lowest, close to 20 percent, in the Four Corners region, but
elsewhere readings should stay within a 30 to 50 percent range.

High pressure in the upper levels of the atmosphere will re-situate
itself over the Gulf Coast by Monday, staying more-or-less anchored
for much of the rest of the week. Also on Monday, an upper level
trough will move inland over the Great Basin in NV. Some drier air
aloft will precede this upper feature, filtering into the
northwestern and west central NM Monday. As the trough ejects a
short wave toward the Rockies, it will send more drier air into
western and central NM into Tuesday. Storm potential will
consequently be reduced some in the far west on Monday, but more-so
across central and western NM on Tuesday. In addition, moderate
westerly breezes will return while dewpoints lower into the 30's and
minimum RH falls back to the 15 to 25 percent range for many zones.
Haines indices will also climb to 4 and 5 in much of the
northwestern half of NM by Tuesday afternoon.

As the aforementioned short wave trough overtakes the Rockies and
moves into the Great Plains during the middle of the week, the drier
air will be transported farther east, reducing storm chances more.
For the remainder of the week, temperatures will stay within a few
degrees of normal for mid August. A couple of weak back door fronts
are advertised to flirt with the northeast quadrant of the state,
one on Wednesday and another Thursday night into Friday. Any
moisture rebounds from these fronts will be confined to fairly small
spatial areas of northeastern NM, but could help with regenerating
storms.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 13, 2:56 AM MST, 11 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
356 AM MDT Sun Aug 13 2017

NMZ501>540-141130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
356 AM MDT Sun Aug 13 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across far northeast
and east-central New Mexico this afternoon and evening. Storms will
be capable of producing large hail, strong downburst winds, frequent
lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms will favor areas near and south of Interstate 40 Monday
afternoon and evening. Drier air from the west will keep thunderstorms
confined mainly to the eastern plains Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for
far northeast and east-central NM for severe storms.

33

In the hours before

Special weather statement, Aug 13, 12:00 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 PM MDT SUN AUG 13 2017

NMZ539-540-131930-
Eastern Lincoln County-Southwest Chaves County-
100 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND WEST CENTRAL
CHAVES COUNTIES UNTIL 130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Elk, or 24 miles southeast of Ruidoso, moving south at
10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Elk.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 10535 3296 10531 3319 10532 3320 10526
      3298 10513 3293 10535
TIME...MOT...LOC 1859Z 344DEG 8KT 3311 10535

44
Special weather statement, Aug 13, 1:24 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
224 PM MDT SUN AUG 13 2017

NMZ530-132100-
Union County-
224 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Kenton, or 34 miles northeast of Des Moines, moving
east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

&&

LAT...LON 3684 10303 3686 10334 3700 10335 3700 10304
TIME...MOT...LOC 2024Z 265DEG 10KT 3697 10327

44
Special weather statement, Aug 13, 1:51 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
251 PM MDT SUN AUG 13 2017

NMZ530-132115-
Union County-
251 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 315 PM
MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mount Dora, or 16 miles west of Clayton, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Mount Dora.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern New Mexico.

LAT...LON 3644 10361 3658 10348 3647 10320 3625 10339
TIME...MOT...LOC 2051Z 306DEG 10KT 3647 10347

44

The radar

The Holloman AFB radar (KHDX), 102 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 13, 1:56 PM MST to 3:30 PM MST
Where
Lincoln County, 3.23 mi S of Arabela to 3.35 mi S of Arabela
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.533, -105.168

State road 368 closed from several feet of water rushing across nearly 50 feet of the roadway.

Hail, Union

When
August 13, 2:46 PM MST to 2:49 PM MST
Where
Union County, 0.55 mi E of Seneca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.630, -103.120

Hail up to the size of pennies in Seneca.

Thunderstorm Wind, Union

When
August 13, 2:46 PM MST to 2:49 PM MST
Where
Union County, 0.55 mi E of Seneca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.630, -103.120

Combination of strong wind gusts and hail broke windows at home in Seneca.

Thunderstorm Wind, De Baca

When
August 13, 2:50 PM MST to 2:55 PM MST
Where
De Baca County, 0.57 mi W of Ft Sumner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.470, -104.250

Wind gust up to 60 mph one mile southwest of Fort Sumner.

Hail, De Baca

When
August 13, 2:53 PM MST to 2:55 PM MST
Where
De Baca County, 2.15 mi NNW of Ft Sumner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.500, -104.250

Hail up to the size of pennies in Fort Sumner.

Hail, Union

When
August 13, 3:15 PM MST to 3:18 PM MST
Where
Union County, 7.47 mi NE of Clapham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.250, -103.280

Nickel size hail and wind gusts up to 50 mph reported 11 miles northwest of Sedan.

Hail, Union

When
August 13, 3:20 PM MST to 3:23 PM MST
Where
Union County, 7.45 mi NNE of Clapham
Measured
1.75 in hail
Reported by
Public
Coordinates
36.270, -103.320

Hail up to the size of golf balls 14 miles northwest of Sedan. Trees stripped of leaves, small branches broken, and garden decimated.

Hail, Union

When
August 13, 3:46 PM MST to 3:49 PM MST
Where
Union County, Sedan
Measured
1.25 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.150, -103.130

The combination of strong winds and ping pong ball hail broke a window at a home in Sedan.

Hail, Union

When
August 13, 3:53 PM MST to 3:57 PM MST
Where
Union County, Sedan
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.150, -103.130

Hail up to the size of golf balls with strong winds broke out windows at home in Sedan.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707916, 707932, 707934, 707938, 707936, 707943, 707945, 707946, 707948.